Home » The Real Deal on Drugs » What is ‘Sudden Sniffing Death’?

What is ‘Sudden Sniffing Death’?

“I read about a girl dying due to ‘Sudden Sniffing Death’. She sniffed the spray from an aerosol can and had a heart attack. What is Sudden Sniffing Death?”

‘Sudden sniffing death’ (SSD), or sudden sniffing death syndrome, refers to an abrupt death, often in minutes, caused by the misuse of volatile substances (or solvents). This group of products, also commonly referred to as inhalants, give off vapours or gas at room temperature which can then be inhaled through the mouth or nose to cause intoxication or a ‘high’. They include a broad range of domestic products, including fuels, solvents, aerosols, glues, adhesives and paint thinners. In fact, there are believed to be more than 1000 products that can be misused in this way for their intoxicating effects.

Although SSD can occur with any inhalant, it is most common among those misusing air conditioner coolants, butane, propane and aerosols.

Most SSD fatalities are caused by heart failure arising from an irregular or rapid heartbeat and can occur even in those misusing these products for the first time. It’s important to note that a healthy young person can die from just one single sniffing session. Sadly, a recent TikTok social media challenge encouraging viewers to inhale the contents of an aerosol can has led to a number of deaths around the world, including a 13-year-old Australian girl and an 11-year-old boy from the UK.

SSD can also be caused by asphyxiation or suffocation. When misused, the chemicals in the fumes can replace oxygen in the blood, causing breathing to slow down to dangerous levels and potential death.

Many deaths linked to SSD occur after the person misusing the product is startled or involved in strenuous activity or exercise. Breathing in these products can cause the heart to become more sensitive to chemicals such as adrenaline, which the body naturally releases in response to stressful situations. If caught off guard or surprised after inhalation the heart can be overwhelmed by these chemicals leading to cardiac and/or respiratory arrest.

Inhaling aerosols and other inhalants is extremely dangerous – there is no safe ways of using them.

First published: April 2024

Leave a Comment

Your email address will not be published. Required fields are marked *

Recent Posts

Looking for information or support services on alcohol or drugs?

If you or a friend or family member needs assistance in this area, Alcohol and Drug Information Services (ADIS) are available in every state and territory. Each of these are each staffed by trained professionals who can help with your query and provide confidential advice or refer you to an appropriate service in your area.

Scroll to Top